Texas, 2018

Lightning Strike in Texas, June 14, 2018

June 14, 2018 · NWS HGX · 1 event in 1 county or zone

A lightning strike caused a fire at a home.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A lightning strike caused a fire at a home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 14, 11:08 AM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 14, 11:08 AM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1208 PM CDT Thu Jun 14 2018

.AVIATION...
Convective temperatures are in the mid/upper 80's and these values
have been met and convection is developing. Will carry a VCTS at
all TAF locations except the coast and will add a TEMPO for the
Houston terminals. An inverted V signature in forecast soundings
would support brief wind gusts as well. Convection should wane
toward sunset with skies clearing. MVFR cigs possible toward KCLL
by Friday morning. Convective models are still aggressive with
rain chances on Friday and convective temps remain in the mid 80's
so have started a VCSH group between 14-16z with thunder again
possible after 17z. 43

&&

.PREV DISCUSSION... /ISSUED 948 AM CDT Thu Jun 14 2018/

DISCUSSION...
With higher precipitable water values and lower convective
temperatures this morning versus this time yesterday, we
are seeing scattered shower development in/around parts of
the coastal counties. Expect showers and thunderstorms to
develop further inland as the day progresses. Current
forecast package has things covered well, and only minor
adjustments were made on the morning update.  42

PREV DISCUSSION... /ISSUED 532 AM CDT Thu Jun 14 2018/

DISCUSSION...
While radar coverage this morning is not as active as it has been
these last few days, we should still be prepared to see scattered
activity late this morning into this afternoon. These storms will
be spurred by daytime heating and the surge of slightly deeper PW
air from the Gulf (~1.8 to 1.9" per derived GOES satellite data).
However, we should still see rather warm temperatures this after-
noon with highs in the mid 90s once again.

Looking ahead...not a lot of changes planned with the forecast as
models remain on track with the continued increase of much deeper
moisture (associated with the tropical wave moving into the south
western Gulf of Mexico). The latest NHC outlooks are indicating a
a less favorable environment for this wave to develop in after it
moves across the Yucatan, but given the time of year (and climat-
ology) it doesn't hurt to keep a close eye on things. Nonetheless
the main issues for the mid/long-term remains the possibility for
locally heavy rainfall over parts of SE TX this weekend (and per-
haps into the start of next week). WPC QPF is keeping the highest
totals generally along and south of Interstate 10 thru the next 5
to 7 days. This is likely due to the progged PWs in the 2 to 2.6"
range remaining closer to the coast...but training and other meso
features could allow for the placement of the heavy rains further
inland. While consensus is starting to point more at the Upper TX
coast for the best rains, locations from the Middle TX coast over
to the SW Louisiana coast do remain in play. 41

MARINE...
Ridge of high pressure over FL with a long southeasterly fetch from
TX to the Yucatan this morning. This persistent fetch will
strengthen over the weekend as tropical wave aligned along the east
coast of the Yucatan moves northwest into the Gulf with a
corresponding tightening of the gradient. Guidance continues to
paint a breezy period for the weekend and early next week for the
Upper Texas Coastal waters. Sustained winds around 20 knots with
seas of 7-9 feet a high confidence scenario early Sunday through
Monday night. If the tropical system gets more organized then winds
and seas will likely be greater. The system should track toward TX
and brings deep tropical moisture with abundant showers and
thunderstorms. This active period will likely ramp up Saturday and
continue through Monday. Elevated tide levels and with the larger
and longer period swells moving into the coastal areas may be
getting into Coastal Flood Advisory criteria by Saturday worsening a
little on Sunday. Strong rip currents should also be a concern
Friday through Tuesday.

45

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      96  74  95  75  92 /  20  10  40  20  40
Houston (IAH)              95  77  94  77  90 /  30  20  40  30  50
Galveston (GLS)            91  80  90  80  86 /  30  20  40  30  50

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...42
Aviation/Marine...43
Hazardous weather outlook, Jun 14, 8:00 AM CST, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
900 AM CDT Thu Jun 14 2018

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-151200-
Austin-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Montgomery-Northern Liberty-Polk-
San Jacinto-Southern Liberty-Trinity-Walker-Waller-Washington-
Wharton-
900 AM CDT Thu Jun 14 2018

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Rain chances will increase this weekend and on into Monday, and there
is the potential for brief or locally heavy rain at times.

Tropical funnels may also be possible during this time as deeper tropical
moisture moves into the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

GMZ330-335-350-355-370-375-151200-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
900 AM CDT Thu Jun 14 2018

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Winds, seas and rain chances will increase over the weekend and on
into Monday. Small craft advisories could be needed at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

TXZ436>438-151200-
Brazoria Islands-Galveston Island and Bolivar Peninsula-
Matagorda Islands-
900 AM CDT Thu Jun 14 2018

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

There could be an elevated risk of rip currents along Gulf facing beaches.
Swim near a lifeguard and away from rocks, jetties and piers.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Rain chances will increase this weekend and on into Monday, and there
is the potential for brief or locally heavy rain at times. Elevated
tides and an increased rip current risk will also be possible. Swim
near a lifeguard and away from rocks, jetties and piers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 14, 11:12 AM CST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1212 PM CDT THU JUN 14 2018

TXZ210-226-141800-
Wharton TX-Colorado TX-
1212 PM CDT THU JUN 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLORADO AND NORTH
CENTRAL WHARTON COUNTIES UNTIL 100 PM CDT...

At 1212 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Eagle Lake, moving north at 15 mph.

Winds in excess of 35 mph will be possible with this storm.

Locations impacted include...
Columbus, Eagle Lake, Altair, Garwood and Nada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2933 9633 2932 9642 2969 9660 2971 9630
TIME...MOT...LOC 1712Z 169DEG 13KT 2941 9637
Special weather statement, Jun 14, 11:34 AM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1234 PM CDT THU JUN 14 2018

TXZ210-211-141800-
Colorado TX-Austin TX-
1234 PM CDT THU JUN 14 2018

...SPECIAL WEATHER STATEMENT...

At 1234 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Bellville, moving north at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Bellville, Industry, New Ulm and Cat Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2972 9629 2971 9643 2997 9657 3001 9628
TIME...MOT...LOC 1734Z 168DEG 17KT 2984 9637

11
Special weather statement, Jun 14, 11:53 AM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1253 PM CDT THU JUN 14 2018

TXZ214-313-141830-
Chambers TX-Coastal Harris TX-
1253 PM CDT THU JUN 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHAMBERS...
SOUTHWESTERN LIBERTY AND EAST CENTRAL HARRIS COUNTIES UNTIL 130 PM
CDT...

At 1253 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mont Belvieu, or near Baytown. This storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Baytown, Highlands, Barrett, Mont Belvieu and Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2968 9493 2968 9494 2970 9494 2970 9496
      2973 9499 2974 9498 2974 9499 2985 9507
      2989 9498 2988 9498 2989 9486 2981 9482
TIME...MOT...LOC 1753Z 055DEG 2KT 2981 9492

11
Special weather statement, Jun 14, 12:36 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
136 PM CDT THU JUN 14 2018

TXZ213-227-237-238-313-141900-
Inland Brazoria TX-Coastal Harris TX-Inland Galveston TX-
Inland Harris TX-Fort Bend TX-
136 PM CDT THU JUN 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GALVESTON...EASTERN FORT
BEND...NORTHEASTERN BRAZORIA AND SOUTH CENTRAL HARRIS COUNTIES UNTIL
200 PM CDT...

At 136 PM CDT, Doppler radar was tracking a strong thunderstorm over
western South Belt / Ellington, moving south at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Western Pasadena, Pearland, southwestern League City, Friendswood,
Alvin, South Houston, northeastern Manvel, Greater Hobby Area, South
Belt / Ellington, northwestern Clear Lake, Brookside Village,
Golfcrest / Bellfort / Reveille, Edgebrook Area, Minnetex, Park
Place, Ellington Field, South Acres / Crestmont Park, Hobby Airport,
Meadowbrook / Allendale and South Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2970 9527 2962 9515 2940 9520 2957 9545
TIME...MOT...LOC 1836Z 019DEG 8KT 2960 9526

11
Special weather statement, Jun 14, 1:13 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
213 PM CDT THU JUN 14 2018

TXZ213-227-142000-
Inland Harris TX-Fort Bend TX-
213 PM CDT THU JUN 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FORT BEND AND
CENTRAL HARRIS COUNTIES UNTIL 300 PM CDT...

At 213 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mid West, or over Piney Point Village, moving northwest at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Bellaire, West University Place, Jersey Village, Hunters Creek
Village, Bunker Hill Village, Piney Point Village, Midtown Houston,
Greenway / Upper Kirby Area, Spring Branch North, Greater Heights,
Mission Bend, Neartown / Montrose, Memorial Park, Eldridge / West
Oaks, Fourth Ward, Spring Branch West, University Place, Addicks Park
Ten, Spring Valley and Astrodome Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2968 9574 2996 9564 2991 9543 2978 9536
      2963 9541
TIME...MOT...LOC 1913Z 119DEG 13KT 2974 9550

11

The radar

The Houston radar (KHGX), 51 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Harris

When
June 14, 1:30 PM CST
Where
Harris County, 1.42 mi S of Eureka Spgs
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
29.780, -95.475

A lightning strike started a residential home fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757743.